Alert archive / Iowa / Frost Advisories in 2023

Frost Advisory 2, NWS La Crosse, WI

October 9, 20238 counties in Iowa; 7 counties in Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this frost advisory at Oct 9, 2023, 2:19 PM CDT for 8 counties in Iowa; 7 counties in Wisconsin; 7 counties in Minnesota. It took effect at Oct 10, 2023, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2023, 2:19 PM CDT (19:19 UTC)
In effect from
Oct 10, 2023, 1:00 AM CDT
Expired
Oct 10, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI
All 22 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS73 KARX 091919
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
219 PM CDT Mon Oct 9 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-101400-
/O.NEW.KARX.FR.Y.0002.231010T0600Z-231010T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
219 PM CDT Mon Oct 9 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost
  formation. Some river valleys may be warmer, limiting frost
  impacts. 

* WHERE...Portions of northeast Iowa, southeast Minnesota and
  southwest Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Rieck
2 follow-up statements
137 
WWUS73 KARX 100330
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1030 PM CDT Mon Oct 9 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-101400-
/O.CON.KARX.FR.Y.0002.231010T0600Z-231010T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
1030 PM CDT Mon Oct 9 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost
  formation. Some river valleys may be slightly warmer, limiting 
  frost impacts. 

* WHERE...Portions of northeast Iowa, southeast Minnesota and
  southwest into west central Wisconsin.

* WHEN...Until 9 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
113 
WWUS73 KARX 100821
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
321 AM CDT Tue Oct 10 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-101400-
/O.CON.KARX.FR.Y.0002.000000T0000Z-231010T1400Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
321 AM CDT Tue Oct 10 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of north central and northeast Iowa, 
  southeast Minnesota and southwest and west central Wisconsin.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 9, 12:25 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 9, 12:25 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1225 PM CDT Mon Oct 9 2023

.DISCUSSION...(Today through Sunday)
Issued at 400 AM CDT Mon Oct 9 2023

Key Messages:

 - Better risk of frost/freezing temperatures tonight area-wide,
   especially along and west of the Mississippi River valley.

 - Seasonably cool through the week, dry through late Wednesday.

 - Strong fall weather system Thursday and Friday to bring
   widespread rain and raw conditions. Cannot completely rule out
   thunderstorms Friday afternoon.

Today - Wednesday Morning: Frost Potential, Dry Conditions

Mid-level clouds have plagued the forecast area for much of the
night along an elongated upper level trough slowly rotating
through the region. The clouds are thinning from the north with
those locales seeing temperatures fall into the mid to upper 30s
as of 3am. Therefore, will keep the current frost advisory for
this morning as is--banking on similar trends for areas that are
currently under the clouds.

A quasi-stationary, stacked low over southern Ontario keeps the
region under a cyclonic/cool fetch for the next 48 hours with
multiple undulations propagating through the flow during this
time. The main sensible weather impacts and forecast challenges
from this setup will be the areal extent of the cloud cover along
and east of the Mississippi River Valley with much better
probabilities for clear skies west of the valley. Have trended
with higher sky coverage probabilities for the period, leaning
towards the NBM 90th percentile guidance after seeing how the
operational NBM struggled to depict the ongoing clouds.

We will need frost/freeze headlines for tonight as lows fall into
the low 30s, the big question is where to delineate the eastern
extent of the headlines based on the cloud shield. Given the
current headlines, will defer to the daytime shift to make the
decision for headline type and coverage. The same story will
likely unfold with the headline decisions for Tuesday
night/Wednesday morning as clouds linger over Wisconsin.

Wednesday Afternoon - Saturday: Strong Fall System Details

The first major fall storm system of the season is still taking
aim at the north central CONUS for the Thursday and Friday
timeframe. A stout PV lobe/shortwave undercuts the omega block
that has helped anchor our early week low, tracking across the
Central High Plains before taking on a negative tilt as it
occludes over the area. The surface low reflection pulls off the
Front Range Wednesday night and tracks along a stout baroclinic
zone into the southern Great Lakes Friday night. Expect there to
be breezy conditions along the northern and western flanks of the
low with the upper quartile gusts in the guidance topping out
around 35-45 mph and the average gust values in the 25-35 mph
range. The cold air advection on the backside of this system is
not overly strong, so these speeds look to be reasonable.

With the culprit vort lobe still over the Gulf of Alaska, it
should be no surprise that the medium range solutions are
undulating with various details of this system. The first revolves
around the onset time and placement of the rainfall shield ahead
of the low. There exists an 18-to-24-hour temporal spread, with
the more aggressive guidance starting Wednesday afternoon while
others don't reach the southern forecast area until midday
Thursday. Nevertheless, the signal remains for a prolonged period
of moderate to heavy rainfall Thursday afternoon into Friday
morning with a bullseye of 50-60% 1"+ NBM rainfall probabilities
through the forecast area (a 10-20% jump from 24 hours ago) and
20-30% of the members pushing 2".

The slower guidance members are being driven by the 500-to-300-mb
wave ingesting a lobe of energy from our current Ontario low--
causing the system as a whole to slow, deepen, and take on more of
a negative tilt. The operational EC has, for its last 2 runs,
depicted this latter solution, which pulls a narrow warm sector
northward towards the I-90 corridor Friday afternoon with a
dewpoint axis of 55+ degrees within a corridor of 400-600 J/kg of
SBCAPE. A look at the individual EPS member SBCAPE progs shows a
WIDE variety of warm sector shapes and positions--but the
northward shift is noticeable in even a subjective analysis of
these progs. Have introduced thunderstorms to the forecast for now
and this setup will need watching in the event that the warm
sector becomes more potent. Low-level mesocyclones/mesovorts would
be supportive with such synoptic wind profiles, its a matter of
whether there would be updrafts strong enough to result in a
tornado threat. It should be stressed that the forecast remains
quite fluid and it will be several more days before we can hone in
on the mesoscale details that would drive this potential threat.

Confidence in the forecast for the weekend remains on the lower
side, but we likely will see cyclonic flow linger in the wake of
the departing deformation zone, bringing continued cool weather,
clouds, and showers in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Oct 9 2023

Weather remains favorable for aviation interests as area resides far
enough from large upper low across far eastern Ontario for VFR
conditions. Some mid level clouds are advecting in from the
northeast but ceilings look to remain away from TAF sites. Will see
winds decrease going into the evening as well.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Skow
AVIATION...Shea
Hazardous weather outlook, Oct 9, 9:01 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
901 AM CDT Mon Oct 9 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
901 AM CDT Mon Oct 9 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Widespread frost and freezing temperatures are likely tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A risk for frost continues for Tuesday night.

There is a slight chance for thunderstorms Friday afternoon. The
risk for severe weather is very low at this time, but should be
monitored for further updates.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

Nearby

Frost Advisories in Iowa, 2023Frost Advisories in Wisconsin, 2023Frost Advisories in Minnesota, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.